Inflammatory Pseudotumor of the Mediastinum Associated With Azacytidine Therapy, Acute Myeloid Leukemia, and Previous Chemotherapy for Astrocytoma: Case Report and Review of the Literature

Tommy R. Tong, Joan Gil, Nirmala Batheja, James A. Strauchen, Mamoru Kaneko, Olivia W.H. Chan, Daniel J. Krellenstein, Anna Gattani

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

We report the rare case of a rapidly growing inflammatory pseudotumor arising in the mediastinum of a 30-year-old man with myelodysplastic syndrome secondary to treatment for grade 3 astrocytoma. The tumor was discovered soon after discontinuation of 5-azacytidine therapy for myelodysplasia. Fine-needle aspiration was suggestive, and thoracoscopic biopsy was diagnostic. The tumor was excised because of rapid growth and encroachment on the left pulmonary artery and lung. Postoperatively, blastemia was discovered. Acute myeloid leukemia was confirmed by bone marrow biopsy. The patient died of aspiration pneumonia before commencement of leukemia chemotherapy. This case illustrates a rare occurrence of inflammatory pseudotumor in the mediastinum complicating or arising in the setting of multiple primary cancers and chemotherapy. A temporal association with azacytidine therapy is noted. Int J Surg Pathol 3(1):49-58, 1995.

Original languageEnglish
Pages (from-to)49-57
Number of pages9
JournalInternational Journal of Surgical Pathology
Volume3
Issue number1
DOIs
StatePublished - Jul 1995

Keywords

  • astrocytoma
  • azacytidine
  • inflammatory pseudotumor
  • leukemia
  • lung
  • mediastinum

Fingerprint

Dive into the research topics of 'Inflammatory Pseudotumor of the Mediastinum Associated With Azacytidine Therapy, Acute Myeloid Leukemia, and Previous Chemotherapy for Astrocytoma: Case Report and Review of the Literature'. Together they form a unique fingerprint.

Cite this